Advertisements

Overdosing babies? – The heroin epidemic

An 18-month old baby girl was recently found passed away on the streets of Ohio (US) from suspected overdose after swallowing parents’ heroin[1].

Alonjna Bolden, an 18-month-old toddler, was found unconscious on the streets few blocks away from her home after having ingested her parent’s heroin. She was found by the concerned neighbours on the payment looking blue and having difficulty breathing. Horrified neighbours called the police and rushed her back to her home where both her parents (Brandy Estep and Jason Bolden) lay unconscious on the kitchen floor after having supposedly overdosed from heroin.

Mr Bolden reportedly said initially a fear of law stopped him from taking his daughter to the hospital. But as things worsened, he sought help. Police arrived at the home to find him driving off with her daughter to the hospital. Alonna has since been under intensive care but remains stable. According to Columbus Dispatch, the toxicology report is still pending.

The parents are both charged with child endangering and could face up to three years in jail and fine up to $10,000 while the toddler will be placed under the protection of child services.

This comes after another incident involving a 7-year-old boy overdosed on parents’ heroin in Ohio[2].

What is heroin and how does it affect our body?

Heroin is a strong opiate made from morphine, a natural substance taken from the seed of the Asian opium poppy plant. Commonly it is also known as dope, horse, junk, or smack. It is either injected, smoked or snorted and often mixed with other illicit drugs. It is converted to morphine once inside the body binding to the pain and pleasure receptors in the brain[3]. Medically, morphine is used in a controlled way as a painkiller in the hospitals.

Opiates can cause all sorts of problems impacting the physical, social and psychological health of the users[4]. Common immediate effects include life-threatening breathing difficulties, drowsiness, slowing of heart rate and decreased mental function. It can also lead to coma and permanent brain damage[5]. Some of the long-term complications include deteriorating brain function and most importantly developing strong tolerance and addiction to the drug leading to socioeconomic problems[6]. Sharing injecting needles has its own problems associated with the increased spread of infections such as HIV, hepatitis, abscesses and other heart infections.

Heroin problem in the UK:

According to the Adult substance misuse statistics from the National Drug Treatment Monitoring System (NDTMS), there are estimated 149,807 opiate users in England who were in contact with the drug and alcohol services during 2015-16. Although opiate overdose makes up the majority of all drug-related deaths, the situation is gradually improving with decreasing number of users. The report states that there has been a significant reduction (79%) in the number of young heroin addicts (18-24year) seeking treatment in the last 10 years down from 11,351 to 2367 [7].

Opiate addiction is still a serious issue facing this country. Instead of stigmatising the users, they should be provided with the help they require with their addiction and better manage the other complications. There are around 900 specialised drug treatment centres in England which can help with addiction and the users are actively encouraged to seek help from these centres.

 Any opinions above are the author’s alone and may not represent those of his/her affiliations. Any comment is based on the best available evidence at the time of writing.  All data is based on externally validated studies unless expressed otherwise. Novel data is representative of the sample surveyed. The online recommendation is no substitute for seeing your own doctor and should not be taken as medical advice.

References:

 

[1] http://www.nydailynews.com/news/crime/ohio-toddler-passes-suspected-heroin-overdose-article-1.3024901

[2] http://www.cbsnews.com/news/ohio-parents-charged-in-7-year-old-sons-heroin-overdose/

[3] https://www.drugabuse.gov/publications/drugfacts/heroin

[4] https://patient.info/doctor/opioid-abuse-and-dependence

[5] https://www.drugabuse.gov/publications/research-reports/heroin/what-are-immediate-short-term-effects-heroin-use

[6] https://www.drugabuse.gov/publications/research-reports/heroin/what-are-long-term-effects-heroin-use

[7] Adult substance misuse statistics from the National Drug Treatment Monitoring System (NDTMS) 2015-16, http://www.nta.nhs.uk/uploads/adult-statistics-from-the-national-drug-treatment-monitoring-system-2015-2016%5B0%5D.pdf

Advertisements

2 Comments on Overdosing babies? – The heroin epidemic

  1. Emma Slocum // April 9, 2017 at 9:26 pm // Reply

    Ugh this is horrible 😞

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: